[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.159.27. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Letters
May 17, 2000

Elevated Liver Enzymes Following Initiation of Antiretroviral Therapy

Author Affiliations
 

Phil B.FontanarosaMD, Deputy EditorIndividualAuthorStephen J.LurieMD, PhD, Contributing EditorIndividualAuthor

JAMA. 2000;283(19):2526-2527. doi:10.1001/jama.283.19.2521

To the Editor: Dr Sulkowski and colleagues1 described hepatotoxicity associated with antiretroviral treatment (ART), but the finding of liver abnormalities following ART does not necessarily imply drug toxicity. Recent reports have suggested that protease inhibitor therapy may be associated with transient "flares" of chronic viral hepatitis, which represent a reactivation of the host inflammatory response following the "immune reconstitution" associated with successful ART. Similar inflammatory reactivations of clinically silent infections have been described for other opportunistic infections after human immunodeficiency virus (HIV) ART.2 Indeed, anecdotal reports have shown that the flare of hepatitis may be followed by full clearance of the hepatitis B virus.3,4

First Page Preview View Large
First page PDF preview
First page PDF preview
×